Arizona, 2009

Strong Wind in Arizona, October 1, 2009

October 1, 2009 · NWS PSR · 1 event in 1 county or zone

Gusty winds from the north resulted in a short power outage in Somerton.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Gusty winds from the north resulted in a short power outage in Somerton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Oct 1, 4:13 AM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Oct 1, 4:13 AM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PHOENIX AZ
413 AM MST THU OCT 1 2009

.UPDATE...
UPDATED AVIATION AND FIRE WEATHER SECTIONS.

&&

.SYNOPSIS...
A MUCH COOLER AIRMASS WILL SETTLE ACROSS THE AREA THROUGH
SAT...RESULTING IN BELOW AVERAGE TEMPERATURES AND THE COOLEST
CONDITIONS IN SEVERAL MONTHS. A LOW PRESSURE SYSTEM ACROSS THE
WESTERN STATES WILL MOVE TOWARDS THE REGION SAT...TAPPING INTO
TROPICAL MOISTURE ACROSS MEXICO. SHOWERS AND PERHAPS A FEW
THUNDERSTORMS ARE EXPECTED SAT NIGHT AND EARLY SUN. DRIER AIR WILL
MOVE INTO THE AREA BY SUNDAY EVENING WITH THE COOLER CONDITIONS
PERSISTING THROUGH NEXT WEEK.

&&

.DISCUSSION...
LATEST OBSERVATIONS SHOW THE SIGNIFICANTLY COOLER TEMPS AND
DEWPOINTS ACROSS THE FORECAST AREA IN THE WAKE OF THE COLD FRONT.
PROJECTED MAX TEMP OF 92 DEG TODAY IN PHX WILL BE THE COOLEST
NON-PRECIPITATION INDUCED MAX TEMP IN ALMOST FOUR MONTHS. SINGLE
DIGIT DEWPOINTS WILL ALSO PRODUCE RHS NEAR 5 PERCENT THIS AFTERNOON.

DEEP MOISTURE LURKS ACROSS SOUTHERN BAJA...ASSOCIATED WITH A
TROPICAL DISTURBANCE IN THE EASTERN PACIFIC. MODELS ARE IN GOOD
AGREEMENT THAT MOISTURE WILL GRADUALLY INCREASE FRI-SAT AS A TROUGH
DIVES SOUTHWARD OUT OF WESTERN CANADA AND CLOSES OFF IN THE GREAT
BASIN. POSITION OF THE SUBTROPICAL MOISTURE PLUME IS NOT QUITE IDEAL
FOR A WIDESPREAD RAIN EVENT. HOWEVER...STRONG UPSLOPE FLOW WILL
STILL GENERATE SOME RAINFALL...MAINLY ACROSS SOUTH-CENTRAL AZ SAT
NIGHT AND EARLY SUN WHERE 1000-700 MB MIXING RATIOS WILL PEAK NEAR
10-12 G/KG. MODERATELY STRONG JET-FORCED ASCENT (PERHAPS ENHANCED BY
EL NINO) WILL ALSO BE A PLAYER WITH THIS EVENT. CONVECTIVE
PARAMETERS POINT TO THE POTENTIAL FOR A FEW THUNDERSTORMS SAT NIGHT
AND SUN MORNING BEFORE DRIER AIR WORKS IN FROM THE WEST...THOUGH THE
THREAT IS GENERALLY LOW FOR STRONG STORMS. FCST WAS GENERALLY
WEIGHTED TOWARDS THE GFS AS THE WETTER 00Z NAM-WRF APPEARED TO BE
MORE OF AN OUTLIER. INTERMEDIATE NAM-WRF CONFIRMS THIS WAS PROBABLY
THE CASE.

CLOSED LOW ACROSS THE INTERMOUNTAIN WEST WILL NOT BE IN MUCH OF A
HURRY TO SLIDE EASTWARD. THIS WILL RESULT IN LOWER THAN AVERAGE
HEIGHTS ACROSS THE DESERT SOUTHWEST ALONG WITH BELOW NORMAL
TEMPERATURES THROUGH NEXT WEEK.

&&

.AVIATION...
KPHX AND KIWA...
MUCH LIGHTER WINDS EXPECTED TODAY AND TONIGHT. THIS MORNING WINDS
ARE GENERALLY LESS THAN 5 KTS AND FAVORING A RESIDUAL NWLY DIRECTION
THOUGH WEAK ELY DRAINAGE FLOWS ARE TRYING TO DEVELOP. WILL LIKELY
END UP WITH LGT/VRB WINDS THROUGH THE MORNING...BECOMING
PREDOMINANTLY WLY BY LATER AFTERNOON. LGT/VRB WINDS RETURN TONIGHT.

KIPL AND KBLH...
W/NW WINDS CAN BE EXPECTED THROUGH FRIDAY MORNING. COULD SEE A
PERIOD OF BREEZY NLY WIND AT KBLH DURING THE LATE MORNING/EARLY
AFTERNOON HOURS AS SOME STRONGER WINDS JUST OFF THE SURFACE MIX DOWN
AS THE ATMOSPHERE WARMS UP. OTHERWISE NO SIGNIFICANT ISSUES.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH THURSDAY...
A LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA WILL DROP DOWN THE
WEST COAST THIS WEEKEND AND THEN REMAIN OVER THE WESTERN STATES INTO
NEXT WEEK. MOISTURE WILL INCREASE AHEAD OF THE SYSTEM SATURDAY INTO
SUNDAY BRINGING A THREAT FOR SHOWERS AND A FEW STORMS...MAINLY FOR
MARICOPA COUNTY AND LOCALES TO THE EAST. RAIN CHANCES WILL FALL BY
MONDAY. PERIODS OF INCREASED WINDS WILL BE POSSIBLE AS WELL...THOUGH
NO SIGNIFICANT WINDS ARE EXPECTED AT THIS TIME. RH VALUES WILL RISE
SHARPLY WITH THE RAIN CHANCES DURING THE WEEKEND...THEN FALL BACK
SOME EARLY NEXT WEEK. TEMPERATURES WILL FLUCTUATE LITTLE DURING THE
PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
AVIATION...INIGUEZ
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Oct 1, 5:20 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
520 AM MST THU OCT 1 2009

AZZ020>028-CAZ030>033-021230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
520 AM MST THU OCT 1 2009 /520 AM PDT THU OCT 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Yuma/Martinez Lake and Vicinity

When
October 1, 9:00 AM MST to 10:00 AM MST
Where
Yuma/Martinez Lake and Vicinity forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper

Gusty winds caused power lines to contact each other and left about 1,469 APS customers without electricity on Thursday morning.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200292.